Florida, 2021

Tornado and Damaging Wind in Florida, August 2, 2021

August 2, 2021 · NWS MLB · 2 events in 2 counties and zones

A couple of severe thunderstorms developed along the sea breeze collision. One storm produced a tornado in New Smyrna Beach, and another produced wind damage in Saint Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A couple of severe thunderstorms developed along the sea breeze collision. One storm produced a tornado in New Smyrna Beach, and another produced wind damage in Saint Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 2, 10:26 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 10:26 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1126 AM EDT Mon Aug 2 2021

.UPDATE...
Isolated to scattered showers ongoing, mainly from northern
Osceola northward. Scattered showers and isolated lightning
storms are moving onshore across the west coast of Florida and are
moving inland. Cell movement is eastward around 15 to 20 KT. A
broad area of low to mid level clouds have spread across east
central Florida. Forecast is on track, with only a few minor
adjustments to the rain chances this morning to account for the
showers moving into our CWA from the west. Deeper moisture will
initially exist across northern portions of central FL today, with
forecast PW values of 1.91-2.1 inches, and a persistent W/SW flow
will continue to increase moisture across the rest of east
central FL into the afternoon. The 10Z XMR sounding has a PW value
of 2.00 inches and has a more moist overall profile than recent
days with further supports the deeper moisture being present.
Greater moisture, prevailing offshore flow and slightly more
unsettled pattern aloft will all lead to higher rain chances today
(up to 60-70%).

Rain chances will then ramp up into mid-late afternoon as boundary
collisions with the east coast sea breeze generate scattered to
numerous showers and storms across the region. Main threats will
be strong wind gusts up to 40 to 50 mph, frequent lightning
strikes, and locally heavy rainfall up to 2-3 inches, as this
activity moves eastward up to 10-15 mph. Convective development
along additional outflow boundaries will persist into the evening
with showers and storms gradually decreasing in coverage and
shifting offshore through midnight.

Another hot and humid day, with afternoon highs in the low 90s
and heat indices ranging from 100-105. Overnight lows will be in
the low to mid 70s.

&&

.AVIATION...
VFR conditions outside of convection through the TAF period.
Greater storm coverage expected across the area today. Ongoing
showers from KISM northward. Some of these storms have already
produced Additional showers and lightning storms moving inland
from the west coast. Brief MVFR/IFR CIGs/VIS will be possible with
storms today, with the greatest potential being in the afternoon
and early evening. Have added 3-hour window TEMPO groups for when
this activity is most likely at each TAF site, around 17-21Z for
most of the northern locations and 19-23Z from TIX southward.
Storm development will continue into the evening, but should
gradually diminish and shift offshore through midnight.

&&

.MARINE...
A broad area of low to mid level clouds are streaming across the
Atlantic. Isolated to scattered showers along the coast, mainly
across the nearshore waters of Volusia and the Treasure Coast.
Current buoy 41009 observations show seas are 2 ft with a SW wind
around 10 KT. Winds will become S/SE and increase to 10-15 knots
into the afternoon/evening as the east coast sea breeze develops.
Greater storm coverage expected across the area this
afternoon/evening, with a westerly steering flow continuing the
threat for offshore moving storms. Some storms will be capable of
producing strong gusty winds and frequent lightning strikes.

&&

.CLIMATE...

List of warm low records for today, Aug 2nd, the year they last
occurred and how low the temperatures dropped so far this morning
across east central Florida. Sites with a * are on track to
either set a new record or tied it.

Site            Record    So far today

Daytona Beach   78(2004)  75
Leesburg        78(2014)  78*
Sanford         78(2004)  76
Orlando         79(2020)  78
Melbourne       78(2020)  78*
Vero Beach      76(2020)  77*
Fort Pierce     80(1921)  76

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  75  90  74 /  70  50  80  40
MCO  93  76  92  76 /  70  50  80  30
MLB  92  76  92  76 /  70  50  70  30
VRB  93  74  92  74 /  60  50  70  30
LEE  92  76  90  76 /  70  40  80  40
SFB  92  76  91  75 /  70  50  80  30
ORL  93  76  91  77 /  70  50  80  30
FPR  92  74  91  74 /  60  50  70  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Negron
Hazardous weather outlook, Aug 2, 10:37 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1137 AM EDT Mon Aug 2 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1137 AM EDT Mon Aug 2 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture will lead to higher shower and storm coverage
across the area this afternoon and evening. Earlier development
of showers and storms will again be possible this morning and
early afternoon, mainly through Lake County eastward through the
I-4 corridor. However, greatest coverage of shower and lightning
storm activity will occur into the mid to late afternoon as
boundary collisions with the east coast sea breeze occur across
east central Florida. Some stronger storms will be possible,
producing strong wind gusts up to 40 to 50 mph, frequent lightning
strikes and heavy downpours, as storms shift eastward up to 10 to
15 mph.

.FLOOD IMPACT...
Some slower moving storms will be capable of producing locally
heavy rainfall amounts up to 2 to 3 inches in a short period of
time. This could lead to standing water issues on area roadways
and across poor drainage areas.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms will develop into the
afternoon. Some stronger storms will be capable of producing wind
gusts around 34 knots across inland lakes or as they push eastward
and offshore up to 10 to 15 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Above normal coverage of afternoon and evening showers and
lightning storms will continue through at least mid week. Some
stronger storms will be possible each day, with the main threats
including frequent cloud to ground lightning strikes, torrential
downpours, and wind gusts up to 40 to 50 mph. Localized poor
drainage flooding is possible in areas that receive heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Watson/ Weitlich

In the hours before

Special weather statement, Aug 2, 11:40 AM EST, 2 hours before
Special Weather Statement
National Weather Service Melbourne FL
1240 PM EDT Mon Aug 2 2021

FLZ147-021730-
Northern Brevard County FL-
1240 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mims, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Titusville, Haulover Canal, Mims, Playalinda Beach and Merritt Island
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2856 8093 2858 8095 2859 8094 2860 8095
      2860 8096 2872 8096 2878 8071 2860 8057
TIME...MOT...LOC 1640Z 249DEG 28KT 2863 8090

KN
Local storm report, Aug 2, 12:11 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
111 PM EDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND GST     4 SSE MIMS              28.63N 80.81W
08/02/2021  M41 MPH          AMZ552             FL   MESONET

            WEATHERFLOW STATION PARRISH PARK NORTH MEASURED A WIND
            GUST OF 36KT/41MPH FROM THE WNW.

&&

KN
Special weather statement, Aug 2, 12:23 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
123 PM EDT Mon Aug 2 2021

FLZ045-144-021815-
Orange FL-Southern Lake County FL-
123 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 215 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Louisa, or 11 miles west of Bay Lake, moving east at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Ocoee, Winter Garden, Windermere, Bay Lake and Clermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2837 8182 2851 8184 2856 8150 2837 8150
TIME...MOT...LOC 1722Z 266DEG 16KT 2843 8174

KN
Local storm report, Aug 2, 12:41 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
141 PM EDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
08/02/2021  M41.00 MPH       Brevard            FL   MESONET

            USSF TOWER 19 MEASURED A WIND GUST OF 41MPH/36KT FROM W.

&&

KN
Special weather statement, Aug 2, 1:14 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Mon Aug 2 2021

FLZ045-053-021900-
Osceola FL-Orange FL-
214 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buena Ventura Lakes, moving east at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Wedgefield, Buena Ventura Lakes and East Lake
Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2827 8145 2847 8147 2851 8113 2829 8114
TIME...MOT...LOC 1814Z 271DEG 12KT 2838 8136

KN
Special weather statement, Aug 2, 1:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
222 PM EDT Mon Aug 2 2021

FLZ141-021900-
Coastal Volusia FL-
222 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
300 PM EDT...

At 222 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ormond-By-the-Sea to near Port Orange. Movement
was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and South
Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2910 8090 2904 8085 2904 8102 2930 8115
      2939 8115 2942 8107
TIME...MOT...LOC 1822Z 257DEG 11KT 2932 8108 2912 8098

Kelly

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Volusia

When
August 2, 1:40 PM EST to 1:41 PM EST
Where
Volusia County, 0.64 mi NNW of Isleboro to 0.7 mi NNE of Isleboro
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
29.078, -80.955

Based on information provided by the Volusia County Sheriffs Office, a short-lived tornado touched down just west of U.S. Highway 1, near the intersection of Sleepy Hollow Road, in New Smyrna Beach. Peak winds are estimated around 55-65 mph. The tornado touched down at approximately 1340LST, then traveled half of a mile east where it became a waterspout over the Intracoastal Waterway. The waterspout dissipated around 1341LST before reaching the barrier island. The tornado produced tree damage along Sleepy Hollow Road that included several medium to large-sized branches downed, and a couple of small trees knocked over. No additional damage reports were received.

Thunderstorm Wind, Osceola

When
August 2, 1:53 PM EST
Where
Osceola County, 1.56 mi ESE of Ashton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.241, -81.227

The public reported downed trees and minor home damage from thunderstorm winds that occurred in Saint Cloud, near Brillante Drive in Saint Cloud. These winds are estimated at 60 mph. The damage consisted of two downed trees, awnings ripped off, backyard items tossed around, and several fences damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964842, 964967.